Maine, 2013

Hail and Damaging Winds in Maine, September 12, 2013

September 12, 2013 · NWS GYX · 5 events in 4 counties and zones

A very hot and humid airmass was in place across the region on the afternoon of September 12th. Strong shear was present as a cold front moved into the region from the west during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A very hot and humid airmass was in place across the region on the afternoon of September 12th. Strong shear was present as a cold front moved into the region from the west during the early afternoon. Large hail and damaging winds were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 12, 8:56 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 12, 8:56 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
956 AM EDT THU SEP 12 2013

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY WITH VERY
WARM AND HUMID AIR CONTINUING FOR ONE MORE DAY. THIS WILL SET THE
STAGE FOR MORE SHOWERS AND THUNDERSTORMS TO DEVELOP TODAY AND
CONTINUE TONIGHT WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND EVENING. THE COLD
FRONT MOVES OFFSHORE BY FRIDAY MORNING BUT LOW PRESSURE TRACKS
NORTHEAST ALONG THE FRONT CONTINUING THE CHANCE OF SHOWERS. AN
UPPER TROUGH WILL PRODUCE CLOUDS AND SCATTERED SHOWERS ON
SATURDAY. HIGH PRESSURE WILL BUILD TO THE SOUTH OF THE AREA
SUNDAY. ANOTHER COLD FRONT WILL CROSS THE REGION ON MONDAY
FOLLOWED BY HIGH PRESSURE AND DRIER AIR TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
955AM UPDATE: PREV FCST LOOKS GOOD. SCT SHWRS/TSTMS ARND ATTM BUT
NOTHING OF SIGNFICANCE FOR THE NEXT FEW HOURS. DURING THE AFTN THE
THREAT OF SVR TSTMS RETURNS DUE TO THE STG LLJ OF 30-40 KTS
COMBINED WITH OTHER STGR DYNAMICS THAT COME INTO PLAY IN THE AFTN
AHEAD OF THE APPROACHING COLD FRONT AND TROF.

PREV DISC;
HAVE UPDATED TO INPUT LATEST OBSERVED DATA. LOWERED CHC OF PRCP
FOR AWHILE EARLY THIS MORNING BUT AT THE SAME TIME INSERTED A SLGT
CHC OR CHC OF A TSTM SINCE ISOLD TO SCT TSTMS POPPING UP AT THIS
TIME. ALSO...REMOVED F FROM THE FCST SINCE NOT SEEING MUCH IN THE
WAY OF ANY VSBY RESTRICTIONS DUE TO F.

THE VERY WARM, HUMID AND UNSTABLE AIR MASS IS NOW ENTRENCHED OVER
THE FCST AREA AND AN APPROACHING COLD FNT AND UPR LVL SYSTEM WILL
SET THE STAGE FOR MORE SHRA AND TSTMS TODAY WITH THE POTENTIAL FOR
SVR WX WITH LARGE HAIL, DAMAGING WINDS AND HEAVY RAIN...MAINLY
THIS AFTERNOON. AREAS OF F AROUND EARLY THIS MORNING SHOULD LIFT
BY MID MORNING...IF NOT SOONER. SHRA ALREADY AROUND THE REGION
WITH SOME TSTMS AS WELL...ACTIVITY MAY LET UP FOR A WHILE THIS
MORNING BUT SHOULD QUICKLY BUILD IN AGAIN FOR THE REST OF THE DAY.
TEMPS WILL BE UNSEASONABLY WARM...BUT NOT AS HOT AS YESTERDAY AS
MORE CLOUDS AND PRCP SHOULD BE AROUND AND A MORE S SW FLOW TO
BRING COOLING OCEAN AIR INTO COASTAL AREAS AND SOME INTERIOR AREAS
FROM THE MID COAST. DEW POINTS CONT TO BE OPPRESSIVE...IN THE 60S
TO LOWER 70S.

GENERALLY USED A BLEND OF GFS/NAM AND MAV/MET MOS GUIDANCE AND RFC
QPF FOR THE NEAR TERM FCST PERIOD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
THE COLD FNT MOVES THRU LATER TNGT WITH SVR WX THREAT CONTINUING
THIS EVE...ACTIVITY TAPERS OFF AS THE FNT MOVES THRU. AREAS OF F
TO FORM DUE TO PRCP SATURATING THE BOUNDARY LAYER. THE FNT IS
OFFSHORE FOR FRIDAY BUT A SFC LOW TRACKS NE ALONG THE BOUNDARY AS
THE UPR LVL CUTOFF LOW LIFTS ACROSS THE REGION CONTINUING THE CHC
OF SHRA THRU THE DAY. SHOULD BE NOTICEABLY COOLER AND LESS HUMID
WITH HIGHS IN THE 60S N AND AROUND 70 S. SFC DEW POINTS WILL DROP
INTO THE 50S.

GENERALLY USED A BLEND OF GFS/NAM AND MAV/MET MOS GUIDANCE AND RFC
QPF FOR THE SHORT TERM FCST PERIOD.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE LATEST NUMERICALS ARE IN DECENT AGREEMENT ON LONGWAVE PATTERN
THROUGH EARLY NEXT WEEK. EASTERN TROUGH IS KICKED OUT TO OUR
NORTHEAST BY EARLY SUNDAY IN RESPONSE TO AN UPSTREAM TROUGH THAT
ARRIVES BY SUNDAY NIGHT. THIS TROUGH SHOULD EXIT THE REGION BY
TUESDAY AND BE FOLLOWED BY MILDER TEMPERATURES AND A NEARLY ZONAL
FLOW FOR THE REMAINDER OF THE WORK WEEK. IN THE DAILIES...AN UPPER
TROUGH WILL PRODUCE CLOUDS AND SCATTERED SHOWERS ON SATURDAY. HIGH
PRESSURE WILL BUILD TO THE SOUTH OF THE AREA SUNDAY. ANOTHER COLD
FRONT WILL CROSS THE REGION ON MONDAY WITH HIGH PRESSURE AND DRIER
AIR TO FOLLOW FOR TUESDAY AND WEDNESDAY.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH FRIDAY/...VARIABLE CIG/VSBY THRU THE SHORT
TERM FCST PERIOD. AREAS OF SHRA AND POSSIBLY A TSTM THE REST OF THIS
MORNING THEN MORE WIDESPREAD SHRA AND TSTMS FOR THIS AFTERNOON AND
INTO MOST OF TNGT AS A CD FNT BEARS DOWN ON THE REGION. POTENTIAL
FOR SVR TSTMS THIS AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WINDS ALONG WITH HEAVY RAIN AND IFR/LIFR. AREAS OF F FORM
LATER TNGT AFTER BOUNDARY LAYER BECOMES SATURATED FROM MORE SHRA
AND TSTMS. CONDITIONS IMPROVE TO VFR/MVFR ON FRIDAY WITH SCT SHRA
STILL POSSIBLE.

LONG TERM...

FRI NIGHT - SAT...SCT MVFR IN SHOWERS.

SUN NIGHT - MON...SCT MVFR IN SHOWERS.

&&

.MARINE...
SHORT TERM /TODAY THROUGH FRIDAY/...WILL UPDATE TO INPUT LATEST
OBSERVED DATA TO ADD SLGT CHC TSTM THIS MORNING. OTRW NO MORE
THAN A FEW MINOR TWEAKS TO THE PREVIOUS FCST. WILL CONT THE SCA
FOR ALL BUT THE BAYS THRU 8 AM FRIDAY. WINDS AND SEAS WILL STAY
BELOW SCA LEVELS OVER THE PROTECTED BAYS. HOWEVER...OVER THE OPEN
WATERS SW WINDS WILL INCREASE TODAY WITH GUSTS AT OR ABOVE 25 KT
THIS AFTERNOON INTO TONIGHT. WINDS LET UP LATE TONIGHT. SEAS
ALREADY AROUND 5 FT OVER THE OUTER WATERS AND WILL BUILD TODAY AND
CONTINUE THIS EVENING BEFORE SUBSIDING LATE TONIGHT. FRIDAY SHOULD
SEE WINDS SHIFTING TO THE NW BEHIND THE FRONT AS SEAS CONT TO
SUBSIDE.

LONG TERM...

SUN NIGHT - MON...SMALL CRAFT WINDS AND SEAS ARE POSSIBLE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT FRIDAY FOR ANZ150-152-154.

&&
Hazardous weather outlook, Sep 12, 2:21 AM EST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
321 AM EDT THU SEP 12 2013

MEZ007>009-012>014-018>028-NHZ001>010-013-014-130730-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
321 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. THE MAIN
THREATS WILL BE DAMAGING WINDS... LARGE HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-130730-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
321 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. THE MAIN
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Sep 12, 9:45 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1045 AM EDT THU SEP 12 2013

MEZ012-018-019-NHZ006-121545-
INTERIOR CUMBERLAND-INTERIOR YORK-SOUTHERN CARROLL-SOUTHERN OXFORD-
1045 AM EDT THU SEP 12 2013

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...CARROLL COUNTY...
YORK COUNTY AND CUMBERLAND COUNTY THROUGH 1145 AM EDT...

AT 1045 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER OSSIPEE...MOVING NORTHEAST AT 40
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
TUFTONBORO...OSSIPEE...FREEDOM...EFFINGHAM...PARSONSFIELD...PORTER...
KEZAR FALLS...CORNISH...BALDWIN AND WEST BALDWIN THROUGH 1145 AM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.

LAT...LON 4408 7062 4386 7043 4362 7116 4371 7127

MLE
Special weather statement, Sep 12, 9:59 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1059 AM EDT THU SEP 12 2013

NHZ008>010-121600-
BELKNAP-MERRIMACK-STRAFFORD-
1059 AM EDT THU SEP 12 2013

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD COUNTY
AND MERRIMACK COUNTY THROUGH NOON EDT...

AT 1059 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 3 MILES
NORTHWEST OF HENNIKER TO 3 MILES NORTHWEST OF CANTERBURY...OR ALONG A
LINE EXTENDING FROM 3 MILES NORTHWEST OF HENNIKER TO 6 MILES
SOUTHEAST OF FRANKLIN...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEST FRANKLIN...ROLLINS
STATE PARK...WEBSTER...WARNER...TILTON...TILTON-NORTHFIELD...
SANBORNTON...SALISBURY...NORTHFIELD AND HENNIKER THROUGH NOON EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.

LAT...LON 4362 7140 4336 7098 4326 7124 4327 7125
      4325 7126 4309 7166 4315 7168 4313 7178
      4326 7204

MLE
Special weather statement, Sep 12, 10:20 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1120 AM EDT THU SEP 12 2013

MEZ018-019-NHZ006-009-010-121615-
BELKNAP-INTERIOR CUMBERLAND-INTERIOR YORK-SOUTHERN CARROLL-STRAFFORD-
1120 AM EDT THU SEP 12 2013

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...CARROLL COUNTY...YORK COUNTY AND CUMBERLAND COUNTY THROUGH
1215 PM EDT...

AT 1120 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF ALTON BAY...OR ABOUT 9
MILES EAST OF LACONIA...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ALTON...ALTON BAY...
CHESTNUT COVE...WOLFEBORO...NEW DURHAM...EAST ALTON...MIDDLETON...
BROOKFIELD...WAKEFIELD AND ACTON THROUGH 1215 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4382 7066 4361 7049 4337 7131 4351 7138

MLE
Special weather statement, Sep 12, 10:44 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1144 AM EDT THU SEP 12 2013

NHZ013-014-121645-
COASTAL ROCKINGHAM-INTERIOR ROCKINGHAM-
1144 AM EDT THU SEP 12 2013

...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 1245 PM
EDT...

AT 1144 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF LONDONDERRY...OR ABOUT 7
MILES NORTHWEST OF HUDSON...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LONDONDERRY...DERRY...
AUBURN...HAMPSTEAD...CHESTER...SANDOWN...EAST HAMPSTEAD...RAYMOND...
DANVILLE AND PAWTUCKAWAY STATE PARK THROUGH 1245 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4282 7139 4283 7144 4293 7146 4295 7138
      4302 7140 4317 7108 4314 7103 4309 7107
      4309 7094 4292 7085 4279 7137

MLE
Special weather statement, Sep 12, 10:48 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1148 AM EDT THU SEP 12 2013

MEZ012-018>020-023>025-121645-
ANDROSCOGGIN-COASTAL CUMBERLAND-COASTAL YORK-INTERIOR
CUMBERLAND-INTERIOR YORK-SAGADAHOC-SOUTHERN OXFORD-
1148 AM EDT THU SEP 12 2013

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...SAGADAHOC
COUNTY...OXFORD COUNTY...YORK COUNTY AND CUMBERLAND COUNTY THROUGH
1245 PM EDT...

AT 1148 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM BIG BASIN TO
3 MILES NORTH OF ACTON...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTH
OF NAPLES TO 11 MILES NORTHWEST OF SANFORD...MOVING NORTHEAST AT 50
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
SEBAGO...BALDWIN...WEST NEWFIELD...EMERY MILLS...EAST SEBAGO...WEST
BALDWIN...SPRINGVALE...SHAPLEIGH...PARSONSFIELD AND NEWFIELD THROUGH
1245 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4350 7096 4375 7098 4426 7012 4375 6979
      4371 6991 4373 6989 4376 6992 4374 6996
      4371 6992 4371 6993 4373 6996 4371 7006
      4373 7007 4366 7010 4369 7013 4363 7017
      4340 7091

MLE
Local storm report, Sep 12, 11:09 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1209 PM EDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     MARINE TSTM WIND ISLEBORO                44.31N  68.90W
09/11/2013  E60 MPH          WALDO              ME   EMERGENCY MNGR

            TREES DOWN ALL OVER ISLEBORO.

&&

EVENT NUMBER GYX1300352

MC

The radar

The Portland,ME radar (KGYX), 17 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
September 12, 11:20 AM EST to 11:24 AM EST
Where
Cumberland County, Raymond
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.900, -70.470

A severe thunderstorm downed large Limbs in Raymond.

Thunderstorm Wind, York

When
September 12, 12:00 PM EST to 12:04 PM EST
Where
York County, Eliot
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.150, -70.800

A severe thunderstorm downed large branches in Eliot.

Thunderstorm Wind, Lincoln

When
September 12, 12:25 PM EST to 12:28 PM EST
Where
Lincoln County, Wiscasset
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.000, -69.670

A severe thunderstorm downed large branches in Wiscasset.

Hail, Oxford

When
September 12, 3:40 PM EST to 3:44 PM EST
Where
Oxford County, 0.85 mi SE of Upton
Measured
2 in hail
Reported by
Public
Coordinates
44.690, -71.010

A severe thunderstorm produced 1 to 2 inch hail in Upton.

Thunderstorm Wind, Oxford

When
September 12, 3:45 PM EST to 3:48 PM EST
Where
Oxford County, 2.82 mi ESE of Upton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.680, -70.970

A severe thunderstorm downed a tree across East B Hill Road in Upton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478481, 478482, 478480, 478479, 478485.